Stop Fosamax After Five Years

There has been a flurry of news about osteoporosis drugs in the media being dangerous. The class of drugs are called bisphosphonates and include medications like Fosamax (now available as generic alendronate), Actonel, and Boniva- the drug pitched by celebrity spokesperson Sally Field. These drugs are designed to treat osteoporosis which is a condition where the bones become brittle. Osteoporosis is common in older women because estrogen, which decreases after menopause, prevents bones from breaking down. In the past, hormone replacement was the primary treatment and preventative agent for osteoporosis, except the Women’s Health Initiative study found hormone replacement to be associated with increase cancer and heart attack. Since that study, bisphosphonates have dramatically increased in use. In fact, there is good data to show that bisphosphonates not only strengthen bones, but can prevent fractures. Fractures of the spine and hip can be extremely debilitating.

However, reports from two recent studies surfaced and have created a media storm, and likely significant confusion for the millions of women that take these drugs. Today, the USA Today reported Long-term use of osteoporosis drugs linked to hip breaks and proud ABC boasted in its headlines: FDA to Investigate Possible Osteoporosis Drug-Femur Fracture Link After ABC News Report . This occurred after a Diane Sawyer story about a physician taking a bisphosphonat, who suffered a femoral fracture by doing nothing more than walking. The femur is the long bone in the leg. It is a strong bone, and rarely fractures, unless there is extreme trauma. Thus, it was surprising when reports surfaced of women similar to the doctor Ms. Sawer interviewed having sudden, non-traumatic fractures of their leg bones.

This is not the first we have heard of these reports. In today’s FDA statement in response to the media attention (see FDA Drug Safety Communication: Ongoing safety review of oral bisphosphonates and atypical subtrochanteric femur fractures ) the FDA stated:

“Based on published case reports of atypical subtrochanteric femur fractures occurring in women with osteoporosis using bisphosphonates, FDA, in June 2008, requested information from all bisphosphonate drug manufacturers regarding this potential safety signal. All available case reports and clinical trial data were requested. FDA’s review of these data did not show an increase in this risk in women using these medications.”

In other words, the FDA knew about this, looked at the data, and didn’t find a connection. Nonetheless, today’s excitement is over two studies presented yesterday at the 2010 Annual Meeting of the American Academy of Orthopaedic Surgeons (AAOS). In one report (here is the link to the actual study ), researchers obtained bone biopsies from 21 postmenopausal women with femoral fractures; nine who did not take a bisphosphonate and twelve who did. They found some differences in the structure of the bone for the women who had taken a bisphosphonate. Of note, the average duration of bisphosphonate therapy in this study was 8.5 years. The second study was done at Columbia University, where researchers evaluated the bone structure of 111 postmenopausal women with primary osteoporosis, 61 of whom had been taking bisphosphonates for a minimum of four years and 50 controls taking calcium and vitamin D supplements. The study found that during the first four years, there was improvement in bone, but after 4 years, the trend started to reverse, and with longer treatment any gains made were diminished.

It is important to point out that femoral fractures are very rare, whereas osteoporotic fractures of the hip and spine are common, which is why bisphosphonate therapy is so important. However, even though the FDA’s review in 2008 found no association, it appears there is a least a signal of a potential harmful type of fracture with the use of these drugs. Most importantly, these harmful effects appear to occur only in patients on long term use of these medications. The patient Diane Sawyer interviewed had been on Fosamax for over 10 years. The good news is that the beneficial effects of 5 years woth of taking a bisphosphonate are seen 5 years after stopping! In a study published in JAMA in 2006, Effects of Continuing or Stopping Alendronate After 5 Years of Treatment , patients who had been taking bisphosphonates for 5 years were randomized to taking 5 more years of a bisphosphonate or stopping. Though there were some decreases in bone structure in those patients that stopped the bisphosphonates, there were no differences in hip and spine fractures in the two groups. In other words, for patient taking bisphosphonates, it appears that after 5 years on the drug, at least a 5 year “holiday” should be taken.

Bottom Line: Osteoporotic fractures are a major source of disability for older women in the US. Bisphosphonates are an effective form of treatment for osteoporosis and can prevent fractures. Whether or not bisphosphonates can cause rare femoral fractures is unclear, but if they do, it appears to occur only after long term use. The real benefits of bisphosphonates are seen in the first 5 years of therapy, and experts are now recommending stopping bisphosphonates after 5 years, which should also diminish if not eliminate the risk for femoral fractures. If you are taking a bisphosphonate, don’t stop…..unless you have taken it for 5 years or more, in which case you should discuss with your doctor about stopping the medication. (This goes for you too Sally).

About the Author

Leave a Reply

Your email address will not be published. Required fields are marked *